Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 103, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 5, 2020, 4:42 PM EDT for Anderson County, Loudon County, Roane County, Tennessee. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2020, 4:42 PM EDT (20:42 UTC)
- Expired
- Jul 5, 2020, 5:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Anderson County, TN, Loudon County, TN, Roane County, TN
The radar
The Knoxville radar (KMRX), 90 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 797 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1278 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:34 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 5, 3:34 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 334 PM EDT Sun Jul 5 2020 .SHORT TERM (Tonight and Monday)... A seasonally active short term period is anticipated with ongoing pulse convection into this evening and more chances tomorrow. Localized flooding and isolated strong wind gusts continue to be the largest concern within any convection that achieves notable vertical extent. Otherwise, seasonally mild nighttime and seasonally hot daytime temperatures are expected. This Evening/Tonight Currently, a mostly weak synoptic pattern is in place with much of the synoptic-scale upper-level amplification north of the County Warning Area (CWA). This amplification includes a trough centered just north of the Montana/Canadian border with a ridge extending from the upper Great Lakes into Ontario/Manitoba. Another upper trough is located over New England. Locally, embedded shortwave energy, weak 5-15 kt 850mb upslope flow, and differential heating have initiated convection across much of the area with increased concentration over higher terrain locations. The local environment consists of notably high surface-based instability of 2,500 J/kg to 3,000+ J/kg and very minimal shear values of less than 10 kts. WBZ heights of 12,000-14,000 ft AGL have outlined hail to be of lesser concern compared to strong downburst winds and localized flooding. DCAPE values of 800 to 1,300 J/kg are present area-wide, raising the concern for localized downburst wind gusts within vertically defined cells. Additionally, PWAT values of 1.2 to 1.7 inches and mid/lower level winds of 15 kts or less have both raised awareness for localized flooding, resulting from efficient rainfall potential and limited storm movement. With considerable instability in place and additional development anticipated, convection looks to continue into the evening with slight chance PoPs lingering over TN/NC/VA mountains until midnight. Tonight will be seasonally mild with patchy fog expected from antecedent rainfall, calm winds, and potential clearing skies late. Heading into tomorrow, focus turns towards enhanced upper-level shortwave energy over the Mid-South ahead of a surface low in the Lower Mississippi Valley. With this surface low, a frontal boundary will keep the highest chances for rain south of the CWA. However, the slow northward progression and increasing lower to mid-level southerly flow/moisture advection will cause a south to north increase in PoPs during the day and into the later afternoon with continued focus over the higher terrain. Current indications are for relatively lower instability over the area with higher values further west. However, the overall environment looks to be similar to today with instability being more prevalent than shear values. BW .LONG TERM (Monday Night through Sunday)... Weak troughing will be present across the Eastern CONUS to begin the period with a surface low across the Gulf Coast states. This will result in increased convective coverage across the Southeast CONUS. Models are in better agreement with bringing the surface low to our southeast and off the East Coast midweek. This will result in the potential for some increased precip chances across our area, especially the southern portions and higher elevations of the forecast area. Temperatures remain near normal midweek with the potential for warmest temperatures across northern sections of the forecast area where precip coverage is forecast to be lower. As the low strengthening off the East Coast, troughing amplifies across the Eastern CONUS placing our forecast area within NW flow from the end of the week through next weekend. Mostly summer diurnal convection is anticipated, but a few MCV/vort maxima moving through the NW upper flow may result in enhanced areas of shower and thunderstorm activity at times. Temperatures are expected to be on the increase again late week and next weekend as ridging increases across the Central CONUS. JB && .AVIATION... 18Z TAF DISCUSSION. The current expectation is for a seasonally eventful TAF period with VCTS this afternoon into the early evening, along with reductions to MVFR and potentially IFR tonight. Currently, convection has initiated near and along higher terrain in east Tennessee and southwest Virginia with VCTS already being reported at TRI. The expectation is for further development by 19Z this afternoon with diurnal diminishing during the evening. With limited synoptic-scale features, winds largely remain light and variable into tonight. Based on occurrences from this morning, a similar meteorological environment, and more widespread convection expected today, patchy fog is anticipated with reduction to at least MVFR included in all 3 TAFs. Reduction to IFR was included at TRI based on stronger model guidance indication for calm winds and proximity with Boone Lake. The 11Z to 13Z timeframe is the most likely window for fog development at the sites, but future trends could indicate earlier development and possibly longer presence of fog. However, confidence is still not too high for extent and duration of impact. By midday tomorrow, diurnal cumulus development is expected ahead of more anticipated convection just after the TAF period. BW && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 71 90 71 86 71 / 20 30 30 80 30 Knoxville McGhee Tyson Airport, TN 71 91 70 88 71 / 20 30 20 60 30 Oak Ridge, TN 71 92 70 88 71 / 20 30 20 60 20 Tri Cities Airport, TN 68 90 67 88 67 / 20 40 10 50 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Jul 5, 3:36 PM EDT, 1 hour 6 minutes before
Hazardous Weather Outlook...DELAYED National Weather Service Morristown TN 336 PM EDT Sun Jul 5 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-061945- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 336 PM EDT Sun Jul 5 2020 /236 PM CDT Sun Jul 5 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight A few strong to possibly severe storms are possible this afternoon and evening. Main concern will be strong gusty winds and heavy rainfall with localized flash flooding possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated strong to possibly severe storms are possible each afternoon and early evening from Tuesday through Saturday. Main concern will be strong gusty winds and heavy rainfall with localized flash flooding possible. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed this afternoon. Please relay any information about severe weather to the NWS while following local, state, and CDC guidelines.
In the hours before
Special weather statement, Jul 5, 4:06 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
406 PM EDT Sun Jul 5 2020
TNZ017-018-044-046-VAZ008-052045-
Sullivan TN-Washington TN-Northwest Carter TN-Johnson TN-
Washington VA-
406 PM EDT Sun Jul 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN...WASHINGTON...
NORTHWESTERN JOHNSON...NORTHERN CARTER AND SOUTH CENTRAL WASHINGTON
COUNTIES AND THE CITY OF BRISTOL UNTIL 445 PM EDT...
At 406 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Tusculum, or 11 miles northeast of Greeneville,
moving north at 5 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Johnson City, Kingsport, Bristol Tn, Bristol Va, Elizabethton,
Abingdon, Jonesborough, Central, Spurgeon and Midway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3617 8261 3622 8265 3638 8263 3676 8191
3652 8175
TIME...MOT...LOC 2006Z 166DEG 5KT 3628 8266
DHSpecial weather statement, Jul 5, 4:07 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Morristown TN
407 PM EDT Sun Jul 5 2020
TNZ017-044-VAZ005-052100-
Sullivan TN-Washington TN-Scott VA-
407 PM EDT Sun Jul 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SULLIVAN...NORTH CENTRAL
WASHINGTON AND SOUTHEASTERN SCOTT COUNTIES UNTIL 500 PM EDT...
At 407 PM EDT, Doppler radar was tracking a strong thunderstorm over
Colonial Heights, or near Kingsport, moving north at 5 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Johnson City, Kingsport, Weber City, Gray, Oak Grove, Spurgeon,
Colonial Heights, Mount Carmel, Tri-City Airport and Sullivan
Gardens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3666 8237 3642 8235 3638 8257 3649 8263
3651 8263 3652 8261 3658 8262 3657 8260
3658 8260 3659 8261 3659 8269 3660 8269
TIME...MOT...LOC 2007Z 166DEG 5KT 3648 8249
DHSpecial weather statement, Jul 5, 4:12 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Morristown TN
412 PM EDT Sun Jul 5 2020
TNZ035-036-067-052100-
Anderson TN-Roane TN-Morgan TN-
412 PM EDT Sun Jul 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN...
SOUTHWESTERN ANDERSON AND NORTHEASTERN ROANE COUNTIES UNTIL 500 PM
EDT...
At 412 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oak Ridge. This storm was nearly stationary.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Oak Ridge, Kingston, Oliver Springs, Midtown, Harriman, Coalfield,
Dearmond and Petros.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3585 8455 3599 8454 3614 8437 3595 8422
3596 8424 3593 8424 3594 8427 3592 8425
3591 8427 3590 8427 3590 8428 3589 8429
TIME...MOT...LOC 2012Z 236DEG 2KT 3596 8441
DHSpecial weather statement, Jul 5, 4:20 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
420 PM EDT Sun Jul 5 2020
TNZ067-068-084-052100-
Roane TN-Loudon TN-Meigs TN-
420 PM EDT Sun Jul 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOUDON...NORTHEASTERN
MEIGS AND SOUTHERN ROANE COUNTIES UNTIL 500 PM EDT...
At 420 PM EDT, Doppler radar was tracking a strong thunderstorm near
Loudon. This storm was nearly stationary.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Oak Ridge, Lenoir City, Kingston, Loudon, Fairview, Philadelphia,
Paint Rock, Bradbury and Tellico Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3565 8459 3564 8463 3574 8472 3595 8436
3573 8418 3566 8450 3567 8450 3566 8451
3564 8458
TIME...MOT...LOC 2020Z 236DEG 2KT 3578 8440
DHLocal storm report, Jul 5, 4:28 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
428 PM EDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM TSTM WND DMG 2 NNE COLONIAL HEIGHTS 36.51N 82.50W
07/05/2020 SULLIVAN TN PUBLIC
SEVERAL TREES AND POWER LINES DOWN.
&&
DHLocal storm report, Jul 5, 4:39 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
439 PM EDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND DMG 1 SSE MASCOT 36.05N 83.76W
07/05/2020 KNOX TN PUBLIC
A FEW TREES DOWN.
&&
DHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 12:35 PM EDT | Special Weather Statement | MRX | Campbell | 25 min |
| Jul 5, 1:16 PM EDT | Special Weather Statement | MRX | Claiborne | 29 min |
| Jul 5, 1:25 PM EDT | Special Weather Statement | MRX | Campbell | 50 min |
| Jul 5, 1:28 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne | 47 min |
| Jul 5, 1:41 PM EDT | Special Weather Statement | MRX | Campbell | 34 min |
| Jul 5, 1:43 PM EDT | Special Weather Statement | MRX | Grainger | 32 min |
| Jul 5, 1:51 PM EDT | Special Weather Statement | MRX | Sevier | 39 min |
| Jul 5, 2:04 PM EDT | Special Weather Statement | MRX | Johnson | 41 min |
| Jul 5, 2:11 PM EDT | Special Weather Statement | MRX | Hamblen | 34 min |
| Jul 5, 2:12 PM EDT | Special Weather Statement | MRX | Unicoi | 33 min |
| Jul 5, 2:14 PM EDT | Special Weather Statement | MRX | Grainger | 31 min |
| Jul 5, 2:17 PM EDT | Special Weather Statement | MRX | Campbell | 43 min |
| Jul 5, 2:20 PM EDT | Special Weather Statement | MRX | Claiborne | 40 min |
| Jul 5, 2:24 PM EDT | Special Weather Statement | MRX | Scott | 51 min |
| Jul 5, 2:34 PM EDT | Areal Flood Advisory | MRX | Johnson | 116 min |
| Jul 5, 2:59 PM EDT | Special Weather Statement | MRX | Scott | 46 min |
| Jul 5, 3:04 PM EDT | Special Weather Statement | MRX | Carter | 26 min |
| Jul 5, 3:09 PM EDT | Special Weather Statement | MRX | Blount | 36 min |
| Jul 5, 3:15 PM EDT | Special Weather Statement | MRX | Blount | 45 min |
| Jul 5, 3:31 PM EDT | Special Weather Statement | MRX | Hawkins | 44 min |
| Jul 5, 3:51 PM EDT | Special Weather Statement | MRX | Bradley | 39 min |
| Jul 5, 3:54 PM EDT | Special Weather Statement | MRX | Loudon | 51 min |
| Jul 5, 4:06 PM EDT | Special Weather Statement | MRX | Sullivan, Washington | 39 min |
| Jul 5, 4:07 PM EDT | Special Weather Statement | MRX | Sullivan | 53 min |
| Jul 5, 4:10 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan, Washington | 50 min |
| Jul 5, 4:12 PM EDT | Special Weather Statement | MRX | Roane | 48 min |
| Jul 5, 4:15 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson, Knox, Sevier | 45 min |
| Jul 5, 4:20 PM EDT | Special Weather Statement | MRX | Loudon, Roane | 40 min |
| Jul 5, 4:37 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Sullivan, Washington | 38 min |
| Jul 5, 4:46 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan | 44 min |
| Jul 5, 5:02 PM EDT | Special Weather Statement | MRX | McMinn | 43 min |
| Jul 5, 5:10 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs | 50 min |
| Jul 5, 5:17 PM EDT | Special Weather Statement | MRX | Bledsoe | 43 min |
| Jul 5, 5:51 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Meigs, Rhea | 24 min |
| Jul 5, 6:10 PM EDT | Special Weather Statement | MRX | Bradley | 50 min |
| Jul 5, 6:44 PM EDT | Special Weather Statement | MRX | Hamilton | 46 min |
| Jul 5, 7:08 PM EDT | Special Weather Statement | MRX | Bradley, Hamilton | 52 min |
| Jul 5, 1:02 PM EDT | Special Weather Statement | MRX | Smyth | 28 min |
| Jul 5, 1:38 PM EDT | Special Weather Statement | MRX | Wise, City of Norton | 52 min |
| Jul 5, 2:30 PM EDT | Special Weather Statement | MRX | Wise | 30 min |
| Jul 5, 5:07 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott | 38 min |
| Jul 5, 5:44 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Wise | 46 min |
| Jul 5, 5:58 PM EDT | Special Weather Statement | MRX | Russell | 47 min |
| Jul 5, 6:13 PM EDT | Severe Thunderstorm Warning | MRX | Russell | 33 min |
| Jul 5, 3:10 PM EDT | Special Weather Statement | MRX | Graham | 35 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.